Source: New York Times
Author: Matt Ritchel & Denise Grady
Indiana announced a third death linked to the illness on Friday, and Minnesota a fourth. State and federal health officials are working urgently to understand the causes.
Medical experts and federal health officials on Friday warned the public about the dangers of vaping and discouraged using the devices as the number of people with a severe lung illness linked to vaping has more than doubled to 450 possible cases in 33 states. The number of deaths linked to vaping rose to four from two on Friday.
The Indiana Department of Health announced the third death, saying only that the victim was older than 18. Hours later, officials in Minnesota confirmed that a fourth person had died. The patient, who was 65, had a history of lung disease, but state officials said his acute lung injury was linked to “vaping illicit T.H.C. products.”
The Los Angeles County Department of Public Health was investigating a possible fifth death, saying on Friday afternoon that the fatality was “associated with the use of e-cigarettes, also known as vaping.”
“There is clearly an epidemic that begs for an urgent response,” Dr. David C. Christiani of the Harvard T.H. Chan School of Public Health wrote in an editorial published on Friday in The New England Journal of Medicine.
The editorial called on doctors to discourage their patients from using e-cigarettes and for a broader effort to increase public awareness about “the harmful effects of vaping.”
Officials from the Centers for Disease Control and Prevention echoed that call in a briefing.
“While this investigation is ongoing, people should consider not using e-cigarette products,” said Dr. Dana Meaney-Delman, who is leading the C.D.C.’s investigation into the illness.
C.D.C. officials said they believe that some “chemical” is involved as the cause but they have not identified a single responsible “device, product or substance,” Dr. Meaney-Delman said.
Dr. Christiani wrote in The New England Journal editorial that it was not yet clear which substances were causing the damage. E-cigarette fluids alone contain “at least six groups of potentially toxic compounds,” he wrote, but he noted that many of the patients had also vaped substances extracted from marijuana or hemp. The mixed-up stew of chemicals might even create new toxins, Dr. Christiani suggested. The journal also published a study of two clusters of 53 cases in Wisconsin and Illinois.
What looked like scattered cases earlier this summer has become a full-fledged and widespread public health scare, leaving otherwise healthy teenagers and young adults severely ill.
The first case of the mysterious lung illness, in Illinois, came in April, indicating that the syndrome emerged earlier than the mid-June date that federal officials have often cited as the time the afflictions began.
The patients studied in Illinois and Wisconsin were typically “healthy, young, with a median age of 19 years and a majority have been men,” said Dr. Jennifer Layden, chief medical officer and state epidemiologist for the Illinois Department of Public Health. A third were younger than 18.
The journal article about the Illinois and Wisconsin patients said that 98 percent were hospitalized, half required admission to the intensive care unit, and a third had so much trouble breathing that they needed to be placed on ventilators.
Eighty-four percent had vaped a product including T.H.C., the high-inducing chemical in marijuana. Dr. Layden said a majority had also used a “nicotine-based product,” noting that there were “a range of products and devices.”
The journal article about those cases mentions that the heating coils in vaping devices might release metal particles that could be inhaled.
“The focus of our investigation is narrowing but is still faced with complex questions,” said Ileana Arias, the C.D.C.’s acting deputy director for noninfectious diseases. She added, “We are working tirelessly and relentlessly.”
Mitch Zeller, the director of the Center for Tobacco Products at the Food and Drug Administration, said particular concern is developing around products that are jury-rigged by vaping retailers, or tampered with or mixed by consumers themselves. “Think twice,” he said, urging consumers to avoid vaping products purchased on the street or that they have made themselves.
Public health officials have underscored one fundamental point: that the surge in illnesses is a new phenomenon and not merely a recognition of a syndrome that may have been developing for years.
Indiana on Friday confirmed a third death from a severe lung illness linked to vaping shortly before officials in Minnesota confirmed a fourth. Two other people — one in Illinois, the other in Oregon, both of whom were adults — have died from what appears to be the same type of illness, health officials in those states have said.
Patients afflicted with the illness typically have showed up in emergency rooms with shortness of breath after several days of flulike symptoms, including high fever.
In an especially severe case in Utah, a 21-year-old man had such serious lung damage that even a ventilator could not provide enough breathing help. Doctors had to connect him to a machine that pumped oxygen directly into his bloodstream to keep him alive.
Fluid from his lungs contained white blood cells full of fat, not from the substances he had vaped, but more likely a sort of debris from the breakdown of his lung tissue.
“We were flying in the dark with this kid,” said Dr. Sean J. Callahan, a pulmonologist and critical care specialist at the University of Utah, and an author of a letter about six vaping patients in Utah that was published Friday in The New England Journal of Medicine.
“I thought he was going to die,” Dr. Callahan said. “I kept thinking, his parents were there, if this were me and my wife, how crushed we would be for something that is completely avoidable. I worry that these products are really geared toward young people and kids, and we need a call to ban these things. That’s my call to action as a father and a doctor.”
The patient survived, and went home after two weeks in the hospital.
It is too soon to tell whether people with vaping injuries will recover fully, or sustain lasting lung damage, Dr. Callahan said.
He added that doctors need to take better histories of young patients who come in with pneumonialike symptoms to try to find the real cause. Some patients and their families are forthcoming about vaping, but others are not. In one case, he said, medical residents were puzzled by what could have caused the illness. He asked the patient’s mother to leave the room and then, instead of asking if the patient vaped, he simply asked, “What do you vape?” The answer was T.H.C.
The state of New York, where 34 people have become ill, said on Thursday that vaping samples from eight of its cases showed high levels of a compound called vitamin E acetate. Investigators there are focusing on the possibility that the oily substance might be playing a key role in the illness.
However, some of the more than 100 vaping samples being examined by the federal government did not test positive for vitamin E acetate, so that compound remains only one of many possible causes of the heavy lung inflammation.